People sometimes ingest too many products that contain acetaminophen and poison themselves.
Depending on the amount of acetaminophen in the blood, symptoms range from none at all to vomiting and abdominal pain to liver failure and death.
The diagnosis is based on the amount of acetaminophen in the blood and results of liver function tests.
Acetylcysteine is given to reduce the toxicity of the acetaminophen.
More than 100 products contain acetaminophen, a common over-the-counter pain reliever that is also present in many combination prescription drugs. If several similar products are consumed at a time, a person may inadvertently take too much acetaminophen. Many preparations intended for use in children are available in liquid, tablet, and capsule form, and a parent may try several preparations simultaneously or within several hours to treat a fever or pain, not realizing they all contain acetaminophen.
Acetaminophen usually is a very safe drug even in large doses, but it is not harmless. To cause poisoning, several times the recommended dose of acetaminophen must be taken. For example, a person who weighs 150 pounds generally needs to take at least about 30 325-milligram tablets before toxic effects due to a single overdose are possible. Death is extremely unlikely unless the person takes more than 40 325-milligram tablets. Therefore, a single acetaminophen overdose that causes serious toxicity is usually not accidental.
Toxicity also may develop if multiple smaller doses are taken over time. In toxic doses, acetaminophen can damage the liver. Liver failure can follow.